Oklahoma, 2004

Heavy Snow in Oklahoma, December 22, 2004

December 22, 2004 · NWS TSA · 1 event in 1 county or zone

A cold front moved through the area the night before. It was follow by an upper level system.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved through the area the night before. It was follow by an upper level system. The combination of the front to the south and the upper level system caused snow to fall across Le Flore county from mid morning into the afernoon. The largest snowfall report received was in Big Cedar where 4.5 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 22, 3:20 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Dec 22, 3:20 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
320 AM CST WED DEC 22 2004

HAVE CONTINUED THE WINTER WEATHER WARNING AND ADVISORY AS IT WAS
ISSUED PREVIOUSLY. UPPER SYSTEM WORKING ITS WAY ACROSS WEST TEXAS
WITH PRECIPITATION FORMING RAPIDLY OUT THE WEST OF OUR FORECAST
AREA. STILL APPEARS THAT AN BAND OF SNOW WILL LIKELY MOVE ACROSS OUR
FORECAST AREA LATE THIS MORNING AND INTO THE AFTERNOON. THE AXIS OF
THIS SNOW AREA IS MOST LIKELY ALONG A MCALESTER TO FAYETTEVILLE LINE
BUT THIS DEPENDS ON THE EXACT TRACK OF THE SYSTEM. SOME SLEET WAS
REPORTED EARLIER IN NW AR BUT HAVE HAD FEW REPORTS OF ANY FREEZING
OR FROZEN PRECIPITATION SO FAR. THIS SHOULD CHANGE DURING THE NEXT
FEW HOURS.

COLDER AIR HAS BEEN SPREADING OVER THE FORECAST AREA AND
TEMPERATURES WERE NEAR OR BELOW FREEZING FROM A TULSA TO
FAYETTEVILLE LINE AND TEMPERATURES WILL CONTINUE TO FALL THROUGH THE
DAY.

HAVE KEPT CHANCE OF SNOW LINGERING OVER SOUTHEASTERN PORTION OF THE
FORECAST AREA DURING THE EVENING BUT SHOULD BE ENDING AS THE UPPER
SYSTEM PULLS EASTWARD. TEMPERATURES TONIGHT THURSDAY NIGHT WILL BE
VERY COLD...APPROACHING NEAR 0 IN EXTREME NE OK AND NW OK TOMORROW
NIGHT.

WARMING TREND BY SUNDAY.

PRELIM NUMBERS:

TUL    27   10   21    6 /  70   10   10   10
FSM    34   13   26    7 /  90   30   10   10
MLC    34   15   24   10 /  90   20   10   10
BVO    27    8   19    2 /  50   10   10   10
FYV    26    9   19    0 /  90   20   10   10
BYV    25   10   16    0 /  80   30   10   10
MKO    29   11   21    6 /  90   20   10   10
MIO    27    8   17    2 /  60   10   10   10
F10    26   11   21    8 /  80   10   10   10
HHW    39   17   27   13 /  80   20   10   10

FORECAST ID= 15

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING FOR TODAY FOR ZONES ARZ001>002...
ARZ010>011...ARZ019>020.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONE ARZ029.

OK...WINTER WEATHER ADVISORY FOR TODAY FOR ZONES OKZ049...
OKZ062>063...OKZ065>076.
Hazardous weather outlook, Dec 22, 5:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST WED DEC 22 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST WED DEC 22 2004

...ACCUMULATING SNOWS EXPECTED TODAY...
...DANGEROUS WIND CHILL VALUES POSSIBLE LATE TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
	AREA...SOUTH OF INTERSTATE 44.
	ONSET...MORNING CONTINUING THROUGH THE DAY.

        AREA AT GREATEST RISK...FAR NORTHWEST ARKANSAS.

        WIND CHILL.
	RISK...ELEVATED.
	AREA...NORTH OF INTERSTATE 40.
	ONSET...AFTER MIDNIGHT.

SIGNIFICANT WINDS (NON THUNDERSTORM).
	RISK...LIMITED.
	AREA...ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ACCUMULATING SNOW CHANCES WILL INCREASE AREAWIDE BY MID MORNING AND
CONTINUE THROUGH THE AFTERNOON.  LOCATIONS SOUTH OF INTERSTATE 44
HAVE THE GREATEST CHANCES OF ACCUMULATING SNOWS...WITH 1 TO 3 INCH
AMOUNTS FORECAST ACROSS MUCH OF SOUTHEAST OKLAHOMA INTO WEST CENTRAL
ARKANSAS.  AMOUNTS NEAR 4 INCHES ARE FORECAST ACROSS FAR NORTHWEST
ARKANSAS.  ADDITIONAL INFORMATION CAN BE FOUND IN THE LATEST WINTER
WEATHER WARNINGS AND ADVISORIES /OKCWSWTSA/.

ADDITIONALLY...TEMPERATURES WILL STEADILY FALL THROUGHOUT THE DAY
BEHIND NORTHERLY WINDS GUSTING TO 20 TO 30 MPH.  WIND CHILL VALUES
WILL BECOME INCREASINGLY DANGEROUS LATE TONIGHT AS TEMPERATURES
PLUMMET AND WIND SPEEDS REMAIN NEAR 10 MPH.  WIND CHILL ADVISORIES
MAY BE REQUIRED FOR LOCATIONS NORTH OF INTERSTATE 40 TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...DANGEROUS WIND CHILL POTENTIAL...BITTER COLD.
FRIDAY...DANGEROUS WIND CHILL POTENTIAL...BITTER COLD.
SATURDAY...DANGEROUS WIND CHILL POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS

EXTENDED DISCUSSION...
WINTERY PRECIPITATION WILL END WEDNESDAY NIGHT WITH BITTERLY COLD
TEMPERATURES LINGERING THROUGH FRIDAY.  WIND CHILL VALUES WILL
CONTINUE TO BE MONITORED...AS ANY SUSTAINED WINDS WILL PUSH WIND
CHILL VALUES AT OR BELOW ZERO.  A GRADUAL WARMING TREND WILL BEGIN
BY LATE IN THE WEEKEND.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
BE PREPARED FOR BITTERLY COLD TEMPERATURES AND POTENTIALLY DANGEROUS
WIND CHILL VALUES THURSDAY THROUGH SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Le Flore

When
December 22, 9:00 AM CST to 10:00 PM CST
Where
Le Flore forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431372.